Case Report on Suspected Association of Denture Creams and Neuropathy

May 4, 2010

Health Canada published a case presentation relevant to Canadian dentistry in the January 2010 edition of its Canadian Adverse Reaction Newsletter. The case discusses the potential risks of neurologic disease associated with the excessive use of denture adhesive creams. The case is reprinted in its entirety below.

Chronic, excessive use of denture adhesive creams: suspected association with neuropathy

Denture adhesives are used as a means to enhance denture retention, stability and function.1 In Canada, denture adhesives are regulated as medical devices. Active ingredients in current formulations can include combined polymethyl vinyl ether-maleic anhydride (PVM-MA) zinc and calcium salts with
carboxymethylcellulose.1 Chronic, excessive ingestion of zinc can result in copper deficiency, which is an
established and increasingly recognized cause of neurologic disease.2 This may manifest as weakness and
numbness of the extremities. Some marketed denture adhesive creams, including certain Fixodent and
Poli-Grip formulations, contain zinc at levels of about 17 to 34 mg/g.2

In November 2006, Health Canada received a report of a 52-year-old woman who had used Ultra Poli-Grip Denture Adhesive Cream over a period of years and was reported to have ingested large amounts of the product. The patient experienced numbness in both of her legs (date not reported).

In September 2009, Health Canada received a report of a 56-year-old woman who had used Fixodent Original Denture Adhesive for 7 to 8 years. She recently experienced unexplained pain, numbness and loss of sensitivity in her limbs.

Similar cases have been published of neurologic disease suspected of being associated with the overly liberal use (more than one 68 g tube per week) and chronic, excessive ingestion of denture adhesive creams containing zinc.2,3

Health Canada encourages the reporting of similar suspected adverse incidents involving denture adhesives to the Health Products and Food Branch Inspectorate through the toll-free hotline (1-800-267-9675).

References

  1. Grasso JE. Denture adhesives: changing attitudes. J Am Dent Assoc. 1996;127(1):90-6.
  2. Nations SP, Boyer PJ, Love LA, Burritt MF, Butz JA, Wolfe GI, et al. Denture cream: an unusual source of excess zinc, leading to hypocupremia and neurologic disease. Neurology. 2008;71(9):639-43.
  3. Spain RI, Leist TP, De Sousa EA. When metals compete: a case of copper-deficiency myeloneuropathy and anemia. Nat Clin Pract Neurol.
    2009;5(2):106-11.

Reprinted from Canadian Adverse Reaction Newsletter. January 2010. Vol 20(1). Available:
www.hc-sc.gc.ca/dhp-mps/medeff/bulletin/carn-bcei_v20n1-eng.php#_case_presentation (accessed 2010 Jan 14).

Health Canada has recently launched a more user-friendly version of the Canada Vigilance Adverse
Reaction Online Database. For more information about the database and how to report an adverse
reaction, visit www.healthcanada.gc.ca/medeffect.

Add new comment